What every Patient should Know - Oversedation in the Hospital Setting
One of the sources of preventable injury and death in the hospitalized patient involves oversedation of the patient with narcotics. This can even happen when the patient is on a pain pump that is designed to control the amount of narcotics administered. Frequently, it is the combination of a patient who has a history or respiratory issues and/or a large fleshy neck that makes a patient high risk for this type of preventable complication. Narcotics are powerful medications that are used to treat pain. One of the effects of these medications, however, is that they depress the breathing centers of the brain. The brain can be literally fooled into not telling the body to breath by these drugs. When a patient has a history of breathing issues, or a large fleshy neck that can obstruct the back of the throat, the patient must be monitored more closely by the hospital staff in order to assure that patient is getting enough oxygen. Typically, this is done on a telemetry floor - that is, a floor that has a heart and breathing monitor that is displayed both in the room and at the nurses station. The system has alarms that sound when the patient is outside acceptable parameters.
Failure to adequately monitor a patient on narcotics in the hospital setting, is one frequent source of preventable injury or death in this patient population. This can occur when the patient is overdosed, when the pain pump is not set correctly or alarms are turned off, or when the patient is not put on a telemetry floor or monitored adequately.